Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Des Moines, IA

May 21, 2004Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2004, 2:18 AM CDT for Crawford County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 2:18 AM CDT (07:18 UTC)
Expired
May 21, 2004, 3:00 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:20 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS53 KDMX 210718
SVRDMX
IAC047-210800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
217 AM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 300 AM CDT

* AT 213 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SCHLESWIG...OR ABOUT 71 MILES WEST OF FORT
  DODGE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTHWEST OF DELOIT AROUND 225 AM AND
  NEAR KIRON AROUND 230 AM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM FRIDAY
MORNING FOR NORTHWESTERN IOWA.

LAT...LON 4220 9567 4187 9566 4188 9511 4221 9512

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:27 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 20, 9:27 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT THU MAY 20 2004

.DISCUSSION...
EARLIER FORECAST UPDATES TRIMMED POPS BACK IN SOUTHERN IA.
INTERESTING EVENING AHEAD AS 850 MB BOUNDARY IS NOW UP TO I-80 BASED
ON CLOUD OBS AND ANALYSIS.  LOCAL TRAINED SPOTTER REPORTED SMALL
FUNNELS WITH THE CU CONGESTUS ALONG THIS BOUNDARY IN CASS COUNTY.
STILL PLENTY OF JUICE ABOVE, WITH VERY STEEP LAPSE RATES ABOVE THE
800 MB LAYER.  RUC 850 MB MOIST TRANSPORT NOSE IS RIGHT WHERE NEW
CONVECTION IS FIRING IN SC NEBRASKA.  EXPECT THIS AREA TO EXPAND AND
SPREAD ENE ALONG 850 MB BOUNDARY.  CORFIDI BACKWARD PROPOGATING
VECTORS SUGGEST SOME BACKBUILDING AND HEAVY RAIN AS WELL.  850 MB
MOIST CONVERGENCE AXIS INCREASES BETWEEN 03-06Z IN NW-WC IA, AND
WOULD FAVOR THIS AREA FOR MORE DEVELOPMENT.  SHEAR PROFILES AND CAPE
STILL SUFFICIENT FOR ELEVATED SUPERCELL STRUCTURE AND ASSOCIATED
SEVERE WX.I
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KULA
Hazardous weather outlook, May 20, 9:42 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT THU MAY 20 2004

IAZ004>007-015>017-023>028-033>039-044>049-057-058-211100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
942 PM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PORTION OF CENTRAL IOWA
ALONG AND NORTHWEST OF A LINE FROM AUDUBON TO AMES TO WATERLOO.

.DAY ONE...TONIGHT

ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
NEBRASKA INTO WEST CENTRAL IOWA BETWEEN 11 PM AND 2 AM.  THESE
STORMS WILL INTENSIFY AND SPREAD EAST ACROSS MUCH OF NORTHERN
IOWA LATE TONIGHT.  INITIALLY...THE STORMS MAY BECOME SUPERCELLULAR
PRODUCING LARGE HAIL...WITH DAMAGING WINDS AND LOCALLY HEAVY RAINS
BECOMING MORE PROBLEMATIC LATE TONIGHT INTO EARLY FRIDAY MORNING.
RAINFALL AMOUNTS MAY EXCEED 2 INCHES IN ONE HOUR IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RISKS OF ISOLATED SEVERE STORMS AGAIN EXIST FRIDAY AFTERNOON AND
NIGHT...WITH A HIGHER RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH NEXT WEDNESDAY.

IAZ050-059>062-070>075-081>086-092>097-211100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
942 PM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PORTION OF CENTRAL IOWA
SOUTHEAST OF A LINE FROM TAMA TO DES MOINES TO ATLANTIC.

.DAY ONE...TONIGHT

ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS EASTERN
NEBRASKA INTO WEST CENTRAL IOWA BETWEEN 11 PM AND 2 AM.  A FEW
OF THESE STORMS MAY EXPAND SOUTHEAST TO NEAR ATLANTIC THROUGH
DES MOINES TO TAMA BY 4 AM.  CHANCES HAVE DECREASED THAT STORMS
WILL AFFECT AREAS FURTHER SOUTH AND EAST.  THERE REMAINS A
SLIGHT RISK OF SEVERE WEATHER WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RISKS OF ISOLATED SEVERE STORMS AGAIN EXIST FRIDAY AFTERNOON AND
NIGHT...WITH A HIGHER RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT...BUT MORE LIKELY FRIDAY
NIGHT AND AGAIN ON SATURDAY.

KULA

In the hours before

Special weather statement, May 21, 1:26 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
126 AM CDT FRI MAY 21 2004

IAZ004>006-015-016-023>025-033>036-044>047-057>059-211200-

...SEVERE THUNDERSTORM WATCH #228 REMAINS IN EFFECT UNTIL 700 AM CDT
FOR THE COUNTIES OF...

  AUDUBON               BOONE                 CALHOUN
  CARROLL               CRAWFORD              DALLAS
  EMMET                 GREENE                GUTHRIE
  HAMILTON              HANCOCK               HUMBOLDT
  KOSSUTH               PALO ALTO             POCAHONTAS
  SAC                   WEBSTER               WINNEBAGO
  WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:37 AM CDTSevere Thunderstorm WarningDMXSac53 min
May 21, 4:32 AM CDTSevere Thunderstorm WarningDMXFranklin28 min
May 21, 5:23 AM CDTSevere Thunderstorm WarningDMXBremer37 min
May 21, 10:59 AM CDTSevere Thunderstorm WarningDMXPalo Alto61 min
May 21, 11:08 AM CDTSevere Thunderstorm WarningDMXHancock67 min
May 21, 11:40 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth50 min
May 21, 12:20 PM CDTSevere Thunderstorm WarningDMXButler40 min
May 21, 12:29 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth16 min
May 21, 12:50 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
May 21, 1:17 PM CDTSevere Thunderstorm WarningDMXWebster58 min
May 21, 1:25 PM CDTSevere Thunderstorm WarningDMXCalhoun35 min
May 21, 1:27 PM CDTSevere Thunderstorm WarningDMXHardin48 min
May 21, 1:55 PM CDTSevere Thunderstorm WarningDMXGrundy35 min
May 21, 2:02 PM CDTTornado WarningDMXGrundy43 min
May 21, 2:05 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright25 min
May 21, 2:06 PM CDTTornado WarningDMXHamilton39 min
May 21, 2:20 PM CDTSevere Thunderstorm WarningDMXHardin55 min
May 21, 2:28 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright47 min
May 21, 2:39 PM CDTTornado WarningDMXHardin51 min
May 21, 2:43 PM CDTTornado WarningDMXBlack Hawk57 min
May 21, 2:45 PM CDTTornado WarningDMXGrundy45 min
May 21, 3:06 PM CDTSevere Thunderstorm WarningDMXButler39 min
May 21, 3:07 PM CDTSevere Thunderstorm WarningDMXTama23 min
May 21, 3:27 PM CDTTornado WarningDMXGrundy48 min
May 21, 3:35 PM CDTTornado WarningDMXBlack Hawk40 min
May 21, 3:38 PM CDTFlash Flood WarningDMXBlack Hawk, Palo Alto, Pocahontas119 days
May 21, 3:44 PM CDTTornado WarningDMXMarshall, Tama31 min
May 21, 4:16 PM CDTTornado WarningDMXTama29 min
May 21, 5:01 PM CDTSevere Thunderstorm WarningDMXWright44 min
May 21, 5:27 PM CDTFlash Flood WarningDMXPalo Alto, Pocahontas, Taylor120 days
May 21, 5:27 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock48 min
May 21, 5:30 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
May 21, 5:47 PM CDTSevere Thunderstorm WarningDMXFranklin43 min
May 21, 5:52 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin53 min
May 21, 5:54 PM CDTTornado WarningDMXPalo Alto, Pocahontas51 min
May 21, 6:09 PM CDTFlash Flood WarningDMXAdams, Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth and 1 more120 days
May 21, 6:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo45 min
May 21, 6:15 PM CDTTornado WarningDMXHumboldt, Kossuth45 min
May 21, 6:22 PM CDTSevere Thunderstorm WarningDMXButler53 min
May 21, 6:36 PM CDTSevere Thunderstorm WarningDMXPocahontas24 min
May 21, 6:41 PM CDTTornado WarningDMXHumboldt34 min
May 21, 6:54 PM CDTSevere Thunderstorm WarningDMXBremer36 min
May 21, 6:54 PM CDTSevere Thunderstorm WarningDMXWright51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.